Basic Function Spaces and Related Inequalities

  • Giovanni P. Galdi
Part of the Springer Tracts in Natural Philosophy book series (STPHI, volume 38)


In this chapter we shall introduce some function spaces and enucleate certain properties of basic importance for further developments. Particular emphasis will be given to what are called homogeneous Sobolev spaces, which will play a fundamental role in the study of flow in exterior domains. We shall not attempt, however, to give an exhaustive treatment of the subject, since this is beyond the scope of the book. Therefore, the reader who wants more details is referred to the specialised literature quoted throughout. As a rule, we only give proofs where they are elementary or when the result is new or does not seem to be widely known.


Banach Space Sobolev Space Sobolev Inequality Lipschitzian Domain Exterior Domain 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Adams, R.A. 1975, Sobolev Spaces, Academic Press, New York [II.2, Notes for II, III.4]Google Scholar
  2. Besov, O.V., 1967, The Continuation of Functions in Llp and Wlp, Trudy Mat. Inst. Steklov, 89, 5–17; English TYansl.: Proc. Steklov Math Inst., 89, 1967, 1–15 [II.5, Notes for II]Google Scholar
  3. Besov, O.V., 1969, On the Behaviour of Differentiable Functions at Infinity and the Density of Functions with Compact Support, Trudy Mat. Inst. Steklov, 105, 1–15; English Transi.: Proc. Steklov Inst. Math., 105, 1969, 1–15 [Notes for II]Google Scholar
  4. Birman, M.S., and Solomjak, M.Z., 1974, Quantitative Analysis in Sobolev Imbedding Theorems and Applications to Spectral Theory, Tenth Summer School on Mathematical Physics, Kiev Univ. Press; English Transi.: Amer. Math. Soc. Transi, 114, 1980 [Notes for II]Google Scholar
  5. Burenkov, V.l., 1976, On the Extension of Functions with Preservation of Seminorm, Dokl. Akad. Nauk SSSR, 228, 971–976; English Transl.: Soviet Math Dokl., 17, 806–810 [Notes for II]zbMATHGoogle Scholar
  6. Calderón, A.P., and Zygmund, A., 1956, On Singular Integrals, Am-er. J. Math., 78, 289–309 [II.9]zbMATHCrossRefGoogle Scholar
  7. Calderón, A.P., and Zygmund, A., 1956, On Singular Integrals, Am-er. J. Math., 78, 289–309 [II.9]zbMATHCrossRefGoogle Scholar
  8. Coscia, V., and Patria, M.C., 1992, Existence, Uniqueness and Asymptotic Behaviour of Stationary Navier-Stokes Equations in a Half Space, Stability and Appl. Anal. Cont. Media, 2, 101–127 [1.3, II.6]Google Scholar
  9. Courant, R., and Hilbert, D., 1937, Methoden der Mathematischen Physik, Band II, Springer-Verlag, Berlin [II.4]Google Scholar
  10. Deny, J., and Lions, J.L., 1954, Les Espaces du Type de Beppo Levi, Ann. Inst. Fourier, 5, 305–370 [II.5] de Saint-Venant, B., 1843, Comptes Rendus (Paris), 17, 1240–1243 [Introduction to I]Google Scholar
  11. Cimmino, G., 1938a, Sulle Equazioni Lineari alle Derivate Parziali del Secondo Ordine di Tipo Ellittico Sopra una Superficie Chiusa, Ann. Scuola Norm. Pisa (3) 7, 73–96 [IV.2]MathSciNetGoogle Scholar
  12. Finn, R., and Gilbarg, D., 1957, Three-Dimensional Subsonic Flows, and Asymptotic Estimates for Elliptic Partial Differential Equations, Acta Math., 98, 265–296 [II.4]MathSciNetzbMATHCrossRefGoogle Scholar
  13. Friedrichs, K.O., 1933, Spektraltheorie Halbbeschränkter Operatoren und Anwendungen auf die Spektralzerlegung von Differentialoperatoren, Math. Ann., 109, 465–482 [II.4]MathSciNetCrossRefGoogle Scholar
  14. Friedman, A., 1969, Partial Differential Equations, Holt, Rinehart and Winston Inc., New York [II.2]Google Scholar
  15. Gagliardo, E., 1957, Caratterizzazione delle Tracce sulla Frontiera Relative ad Alcune Classi di Funzioni in n Variabili, Rend. Sem. Mat. Padova, 27, 284–305 [II.3]MathSciNetzbMATHGoogle Scholar
  16. Gagliardo, E., 1959, Ulteriori Proprietà di Alcune Classi di Funzioni in Più Variabili, Ricerche Mat., 8, 24–51 [II. 2JGoogle Scholar
  17. Galdi, G.P., 1991, On the Oseen Boundary-Value Problem in Exterior Domains, Navier-Stokes Equations: Theory and Numerical Methods, Heywood J.G., Masuda, K., Rautmann R., and Solonnikov, V.A., Eds., Lecture Notes in Mathematics, Vol. 1530, Springer-Verlag, 111–131 [Introduction to VII]Google Scholar
  18. Kudrjavcev, L.D., 1966a, Imbedding Theorem for a Class of Functions Defined on the Entire Space or on a Half Space. I, Mat. SSSR Sbornik, 69, 616–636; English Transi.: Amer. Math. Soc. Transi., 74, 1968, 199–225 [II.8]Google Scholar
  19. Kudrjavcev, L.D., 1966b, Imbedding Theorem for a Class of Functions Defined on the Entire Space or on a Half Space. II, Mat. SSSR Sbornik, 69, 638–652; English Transi.: Amer. Math. Soc. Transi., 74, 1968, 227–260 [II.8]Google Scholar
  20. Ladyzhenskaya, O.A., 1958, Solution “in the Large” of the Boundary- Value Problem for the Navier-Stokes System for the Case of Two Space Variables, Dokl Akad. Nauk SSSR, 123, 427–431 (in Russian) [II.2]Google Scholar
  21. Ladyzhenskaya, O.A., 1959a, Solution “in the Large” of the Nonsta-tionary Boundary Value Problem for the Navier-Stokes System with Two Space Variables, Comm. Pure Appl Math., 12, 427–433 [II.2, Notes for II]zbMATHCrossRefGoogle Scholar
  22. Lions, J.L., 1962, Problèmes aux Limites dans les Équations aux Dérivées Partielles, Séminaire de Mathématiques Supérieures, Vol. 1, Les Presses de l’Université de Montréal [II.2]Google Scholar
  23. Miyakawa, T., 1982, On Non-Stationary Solutions of the Navier-Stokes Equations in an Exterior Domain, Hiroshima Math. J., 12, 115–140 [HI 2]MathSciNetzbMATHGoogle Scholar
  24. Nikol’skiï, S.M., 1958, An Embedding Theorem for Functions with Partial Derivatives Considered in Different Metrics, Izv. Akad. Nauk SSSR Ser. Mat., 22, 321–336 (in Russian) [II.2]Google Scholar
  25. Novotny, A., and Padula, M., 1995, Note on Decay of Solutions of Steady Navier-Stokes Equations in 3-D Exterior Domains, Differential and Integral Equations, 8, 1833–1842 [Notes for V]MathSciNetzbMATHGoogle Scholar
  26. Oden, J.T. and Reddy, J.N., 1976, Variational Methods in Theoretical Mechanics, Springer-Verlag, Berlin-Heidelberg-New York [Notes for III]zbMATHCrossRefGoogle Scholar
  27. Payne, L.E., and Weinberger, H.F., 1957, Note on a Lemma of Finn and Gilbarg, Acta Math., 98, 297–299 [Notes for II]MathSciNetzbMATHCrossRefGoogle Scholar
  28. Pepe, L., 1978, Sulla Diseguaglianza di Sobolev-Poincaré, Ann. Univ. Ferrara, Sez. VII, 24, 1–9 [Notes for II]Google Scholar
  29. PicoNE, M., 1946, Lezioni di Analisi Funzionale, Dispense Universitarie Tumminelli, Città Universitaria Roma [II.4]Google Scholar
  30. Rellich, F., 1930, Ein Satz Über Mittlere Konvergenz, Nachr. Akad. Wiss. Göttingen Math. Phys. Kl., 52, 30–35 [II.4]Google Scholar
  31. Uspenskiî, S.V., 1961, Imbedding Theorems for Weighted Classes, Trudy Mat. Inst Steklov, 60, 282–303; English TYansl.: Amer. Mat. Soc. Transl., 87, 1980, 121–145 [Notes for II]Google Scholar

Copyright information

© Springer Science+Business Media New York 1994

Authors and Affiliations

  • Giovanni P. Galdi
    • 1
  1. 1.Istituto di IngegneriaUniversità di FerraraFerraraItaly

Personalised recommendations